Overdoses of Tylenol (acetaminophen) are the leading cause of acute liver failure in the United States and most of the developed world. Although Tylenol is very safe in normal doses, taking more than 4,000-mg per day can cause liver damage.
Cases of Liver Damage
The FDA published a report, Acetaminophen Overdose and Liver Injury (PDF), which found that overdoses of Tylenol were the predominant cause of liver failure between 1998 and 2003.
The Centers for Disease Control (CDC) published a report in 2007 that found the following statistics for Tylenol-induced liver injury every year:
- 1,600 cases of acute liver failure
- 56,000 visits to the emergency room
- 26,000 hospitalizations
- 458 deaths
- 44% of overdoses were suicide attempts, and 48% were accidental
How does Tylenol cause acute liver failure?
When an individual takes a dose of Tylenol, the drug enters the gastrointestinal system (stomach and intestines) and is absorbed into the bloodstream. The drug circulates throughout the body and alleviates pain and fever. The blood is filtered by the liver, which transforms the drug into substances that can be excreted in bile and urine.
Normal doses of Tylenol are mostly excreted in the urine. However, 5-10% of the drug is converted into a toxic metabolite called N-acetyl-p-benzoquinoeimine (NAPQI). Small amounts of NAPQI bind to an enzyme called gluthathione and are safely excreted in bile. Tylenol overdoses occur when there is not enough gluthathione to bind to NAPQI, and the remaining NAPQI damages cells in the liver. Large overdoses can cause acute liver failure and death within 48 hours.
What are the symptoms of acute liver failure?
Patients with liver damage after an overdose of Tylenol may show the following symptoms:
- Loss of appetite
- Pain or discomfort in the upper-right side of the abdomen
- Dark urine
- Jaundice (yellowing of the skin and whites of the eyes)
Doctors diagnose acute liver failure when patients develop hepatic encephalopathy (hepatoxicity). This occurs when the liver stops filtering toxins from the bloodstream, which impairs brain function. Symptoms of acute liver failure include:
- Altered level of consciousness
- Hand tremors or “flapping”
- Sleepiness or stupor
- Abdominal swelling
- Blood tests show elevated liver enzyme levels
What is the treatment for acute liver failure after a Tylenol overdose?
Patients with acute liver failure after a Tylenol overdose should receive treatment at a facility where a liver transplant can be performed. Prognosis is best for people who received treatment within 12 hours. The severity of the liver injury can be reduced with an antidote called N-acetylcysteine (NAC). More than 80% of people who overdose on Tylenol survive, and 70% recover completely with no permanent liver problems.